Alert archive / Illinois / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 35, NWS Chicago, IL

July 12, 2021Ford County, Iroquois County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 12, 2021, 2:11 PM CDT for Ford County, Iroquois County, Illinois. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2021, 2:11 PM CDT (19:11 UTC)
Expired
Jul 12, 2021, 3:00 PM CDT
In force
49 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Ford County, IL, Iroquois County, IL

The radar

The Chicago radar (KLOT), 81 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 2:47 PM CDTTSTM WND DMGAshkum, ILSEVERAL BRANCHES DOWNED ALONG U.S. HIGHWAY 45.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

920 
WUUS53 KLOT 121911
SVRLOT
ILC053-075-122000-
/O.NEW.KLOT.SV.W.0035.210712T1911Z-210712T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
211 PM CDT Mon Jul 12 2021

The National Weather Service in Chicago has issued a

* Severe Thunderstorm Warning for...
  North central Ford County in east central Illinois...
  Northwestern Iroquois County in east central Illinois...

* Until 300 PM CDT.

* At 210 PM CDT, severe thunderstorms were located along a line
  extending from Cullom to near Gilman, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gilman, Clifton, Onarga, Chebanse, Ashkum, Danforth, Kempton and
  Stelle.

Including the following interstate...
 I-57 between mile markers 280 and 301.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4084 8824 4099 8825 4100 8787 4070 8802
TIME...MOT...LOC 1910Z 213DEG 13KT 4088 8824 4076 8807 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Kluber
3 follow-up statements
753 
WWUS53 KLOT 121928
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
228 PM CDT Mon Jul 12 2021

ILC053-075-122000-
/O.CON.KLOT.SV.W.0035.000000T0000Z-210712T2000Z/
Ford IL-Iroquois IL-
228 PM CDT Mon Jul 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTH CENTRAL FORD AND NORTHWESTERN IROQUOIS COUNTIES...

At 227 PM CDT, severe thunderstorms were located along a line
extending from near Cullom to 6 miles west of Ashkum to Gilman,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gilman, Clifton, Onarga, Chebanse, Ashkum, Danforth, Kempton and
Stelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4084 8824 4099 8825 4100 8787 4070 8802
TIME...MOT...LOC 1927Z 222DEG 16KT 4092 8823 4090 8807 4078 8801 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Kluber
169 
WWUS53 KLOT 121946
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
246 PM CDT Mon Jul 12 2021

ILC053-075-122000-
/O.CON.KLOT.SV.W.0035.000000T0000Z-210712T2000Z/
Ford IL-Iroquois IL-
246 PM CDT Mon Jul 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHERN FORD AND NORTHWESTERN IROQUOIS COUNTIES...

At 246 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Cullom to near Clifton to near
Gilman, moving northeast at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clifton, Chebanse, Ashkum, Danforth and Stelle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4089 8818 4099 8819 4100 8787 4081 8797
TIME...MOT...LOC 1946Z 213DEG 13KT 4096 8820 4094 8804 4082 8798 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Kluber
352 
WWUS53 KLOT 121956
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
256 PM CDT Mon Jul 12 2021

ILC053-075-122005-
/O.EXP.KLOT.SV.W.0035.000000T0000Z-210712T2000Z/
Ford IL-Iroquois IL-
256 PM CDT Mon Jul 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FORD AND NORTHWESTERN
IROQUOIS COUNTIES WILL EXPIRE AT 300 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Tornado Warning still remains in effect for Iroquois 
County near Ashkum until 315 PM CDT.

LAT...LON 4089 8818 4099 8819 4100 8787 4081 8797
TIME...MOT...LOC 1955Z 213DEG 13KT 4099 8818 4097 8802 4085 8796 

$$

Kluber

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:43 PM CDT, 28 minutes earlier.

Area forecast discussion, Jul 12, 1:43 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
143 PM CDT Mon Jul 12 2021

.UPDATE...
1142 AM CDT

The surface low continues to spin just southwest of St. Louis, with
an associated warm front bisecting Illinois just north of I-74.
Showers and occasional thunderstorms will continue to expand this
morning into the afternoon, with best chances being south of I-88,
slipping off to the east near the Illinois/Indiana state line by
early evening. With upstream soundings indicating PW values near
1.7 inches, plus the relatively slow movement of the showers and
storms, areas of heavy rainfall are expected under torrential
downpours. Conditions are a bit more unstable today in my
southern counties, and guidance suggests we'll develop around 25
kts of effective deep shear today. As a result, we continue to
highlight the potential for some slightly more organized
convective modes this afternoon as activity continues to develop
and push in from our south. In addition, local increases in
effective storm-relative helicity (perhaps near 100 m2/s2 per
recent VWPs and SPC mesoanalysis) and 0-3 km MLCAPE nearing 100
J/kg support the possibility of a few funnel clouds developing
along the warm front.

BKL

&&

.SHORT TERM...
233 AM CDT

Through Tuesday...

The concern on Monday will focus on an increased chance for some
thunderstorms for a portion of the area, with a few stronger storms
not out of the question focused along and southeast of I-57.

The upper low responsible for the inclement weather this past
weekend is now slowly meandering across Missouri toward the St.
Louis area. Surface low pressure is across southern Illinois with a
stationary boundary extending from it eastward into IN/OH. A higher
dewpoint airmass is south of this boundary and extending into
central IL.

There is still some lingering deformation driven precipitation to
the north of the low with some weak easterly lower level isentropic
ascent. This could bring clouds a bit lower and drive some drizzle.
The upper jet rounds the trough during the day today-- providing
good forcing for showers and this time around even some
thunderstorms in our southern counties--- as the southerly flow
advects more of this moisture northward and a corresponding
increase in mixed layer instability as we start to see some
pockets of clearing. The stationary front will lift north and
provide an area of focus from I-80 southward. Mid level lapse
rates are still rather poor, but deep layer shear does approach
25-30 kt. The Day 1 outlook highlighting loosely organized
thunderstorms with a damaging wind risk has a solid depiction of
the threat area. Areas under the upper low do also support showers
farther north, though the thunder threat is a bit lower.

The closed low will become an open wave tonight, with the surface
trough over the area we will likely have some lingering showers.
The focus for precipitation on Tuesday should shift into northwest
Indiana, though the low will be close enough to hang onto lower
chances of precip in IL as well. With more in the way of clearing
skies, temperatures will likely rebound back to the lower 80s.

KMD

&&

.LONG TERM...
141 PM CDT

Wednesday through Monday...

Largely precipitation-free conditions are expected at the start of
the long term forecast period on Wednesday with northern Illinois
on the backside of a departing shortwave supporting briefly rising
mid-level heights and attendant large-scale subsidence. A rather
vigorous upstream shortwave is progged to translate across the
Dakotas and into the Upper Midwest through the daylight hours on
Wednesday, with the associated low-level mass response encouraging
increasing southwesterly 925-850 mb flow through the day along
with a commensurate uptick in warm advection/isentropic ascent off
to our west. Both the GFS and NAM continue to suggest low to mid
70s dewpoints surging back into our region Wednesday afternoon,
while the CMC and ECMWF remain notably more muted in this regard
with upper 60s dewpoints more prevalent. This suggests surface-
based capping may be more robust than the American guidance
currently suggests given 850 mb temperatures forecast to warm into
the +15 to +17 C range. With any notable large scale features
relegated well to our northwest through the day, elected to keep
things mainly precipitation-free across our area.

By Wednesday night/Thursday morning, thunderstorm chances should
begin to increase, especially across northern Illinois although
placement of the main area of precipitation remains a bit
uncertain with the main area of jet divergence/height falls
currently looking to set up a bit farther to the north based on
the latest multi-model consensus. The blended offering today
seemed reasonable with an indication of likely PoPs across
northern Illinois through Thursday morning. The climatologically-
unfavorable time of day (late overnight/early morning) for most
of the convective activity suggests the severe threat may remain a
bit muted, but increases in mid-level southwesterly flow will
start to build our effective deep layer shear values, suggesting
some potential for more organized convective modes if storms are
able to materialize across northern Illinois. Backbuilding storms
will also be possible as stout southwesterly low-level winds begin
to offset the generally southwest-to-northeast storm motions into
Thursday morning, although the heavy rain potential--like the
severe risk--will depend on the attendant surface low track which
may remain far enough north to keep the primary threats north of
the state line.

Thereafter, a severe threat could materialize on Thursday
afternoon, depending on our ability to destabilize, as the main
vort max begins to swing further east across the Great Lakes
region. Guidance does suggest some modest increase in mid-level
lapse rates during this period along with still-sufficient shear
to support organized storm modes. Still seeing plenty of disparity
in the mid-range guidance, but definitely a period to keep an eye
on as boundary layer moisture increases across the board.

Surface to 850 mb moisture remains pretty high into Friday,
especially south of I-80 as mid-level flow turns more parallel to
the surface boundary. We held onto some continued shower/storm
chances (highest into central Illinois), though a faster dry push
from the northeast could scour precip out quicker than in official
forecast. The front will eventually shift to the south of the CWA
into next weekend as cooler/drier high pressure will take
residence over the northern Great Lakes. Precip chances won't be
zero north of the front, though WPC's favored frontal position
would point toward a drier trend for the CWA, particularly if the
dew points are more muted as appears possible.

Carlaw/Castro

&&

.AVIATION...
For the 18Z TAFs...

Main ORD/MDW Concerns in this TAF period are:
- Convective SHRA with some potential of TS just SE of the
  terminals
- IFR ceilings late tonight into Tuesday morning

An upper-level low over western IL will drift east into Indiana
through the forecast period, bringing periods of SHRA into the
Chicago metro through Tuesday morning. The first wave of SHRA is
expected late this afternoon into early evening. The combination
of the convective nature of the SHRA and warm rain processes will
produce visibility possibility down to IFR levels. Some TS is also
possible into the southern Chicago metro and northwest IN,
affecting GYY and brushing MDW.

SHRA will become more isolated by late evening before the passing
upper-low brings another round of SHRA late tonight into Tuesday
morning. IFR ceilings are likely as this occurs, with brief LIFR
ceilings possible for primarily DPA and RFD. Additionally, NE
under 10 knots winds will back NW prior to daybreak Tuesday.

The IFR ceilings will lift through MVFR levels through the day
Tuesday as the upper-low departs and daytime heating ensues.
Isolated SHRA may linger into the afternoon, but coverage should
be low enough that a mention was not included in the TAF at this
time.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 12, 12:13 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1213 PM CDT Mon Jul 12 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-131715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1213 PM CDT Mon Jul 12 2021 /113 PM EDT Mon Jul 12 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
 Limited damaging wind risk...up to 60 mph.
 Limited Flooding Risk.

DISCUSSION...

Expect a few thunderstorms today moving in from central
Illinois into areas south of Interstate 80. Areas along and
east of Interstate 57 may have a few stronger storms capable
of damaging winds. Coverage of storms will likely be
scattered in this area and not widespread. These storms
may also produce locally heavy rainfall, though a widespread
flood threat is limited.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk.
Wednesday...
  Limited Severe Thunderstorm Risk.
Thursday...
  Limited Thunderstorm Risk.
Friday and Saturday...
  Limited Thunderstorm Risk.

DISCUSSION:

A more organized system will approach the region Wednesday into
Thursday. There is severe risk northwest of the local area Wednesday,
but this threat may shift over the lower Great Lakes on Thursday.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon.

GENERAL STORM MOTION OF THE DAY:

  Moving toward north-northwest at 15 mph.

LMZ740>745-131715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1213 PM CDT Mon Jul 12 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...up to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Friday...
  Limited Thunderstorm Risk.

BKL

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 12, 12:42 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
1242 PM CDT Mon Jul 12 2021

ILZ032-033-039-INZ019-122045-
Livingston-Iroquois-Ford-Benton-
Including the cities of Pontiac, Dwight, Fairbury, Watseka,
Gilman, Paxton, Gibson City, Fowler, and Oxford
1242 PM CDT Mon Jul 12 2021 /142 PM EDT Mon Jul 12 2021/

...Funnel Clouds Possible this afternoon...

Atmospheric conditions are favorable for the development of funnel
clouds. These funnel clouds normally only protrude a few hundred
feet downward from the parent cloud, rotate or spin like a top,
and last a few minutes before dissipating.

These funnel clouds rarely touch the ground and typically do not
pose any sort of hazard. The atmospheric conditions that these
funnel clouds develop in do not support strong, damaging
tornadoes. However, on extremely rare occasions, these funnels can
briefly touch the ground and produce very minimal, if any, damage.

If threatening weather approaches, move indoors to a place of
safety. The National Weather Service will continue to closely
monitor the situation.

BKL

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:39 PM CDTTornado WarningLOTIroquois36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.